I took Plaquenil for Sjogren's Syndrome. It got so I couldn't walk up a curb without help before I switched to oral Methotrexate. My peripheral neuropathy actually went away too, and my rheumy thinks it was a rare, toxic side-effect of the Plaquenil. Has anyone else had that happen?
Hello. Muscle weakness is one of the side effects. Fatigue is part of malaria, which is the normal use of this medication. Here are the side effects: be sure your doctor looks at this.
Get emergency medical help if you have any of these signs of an allergic reaction while taking hydroxychloroquine: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Call your doctor at once if you have a serious side effect such as:
muscle weakness, twitching, or uncontrolled movement;
loss of balance or coordination;
blurred vision, light sensitivity, seeing halos around lights;
pale skin, easy bruising or bleeding;
confusion, unusual thoughts or behavior; or
Less serious side effects of hydroxychloroquine may include:
headache, ringing in your ears, spinning sensation;
nausea, vomiting, stomach pain;
loss of appetite, weight loss;
mood changes, feeling nervous or irritable;
skin rash or itching; or hair loss.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.
Hope you are feeling better and that you can enjoy the summer.
Hi, although Plaquenil is prescribed for autoimmune diseases, such as yours, it can actually add to/increase the number of the symptoms. Muscle damage and (leg) pain being just 2 examples. It is great that you have responded so well to the new medication. I haven't taken either of these medications, but it thought it may help to know that the symptoms you experienced are common, so the discontinuation of Plaquenil could indeed improve these areas. Hopefully you will hear from someone who you can identify with : )
I was taking hydroxychloroquine up until three days ago for RA treatment. I was unable to get in contact with my Rheumy. but after viewing the side effects in more dept I've stopped taking it. Hopefully, my dr. will call me back soon. hydroxychloroquine is the generic form of Plaquenil but the side effects are the same. My thigh muscles are so sore I can hardly walk, sit or stand. Stairs are a TRUE challenge... I have to struggle up and down taking only one step at a time using only one leg at a time.. kind of like a two year old would walk up and down the stairs.
During the day I exhaust so much energy just trying to walk that by night fall (bed time) I can hardly move. I have to sleep in one spot because turning from front to back takes so much energy I'd end in tears before flipping over. this medication is doing more damage than good. Fingers and wrist are practically useless when it comes to using them for strength. opening a bottle of water renders a REAL challenge.
I don't know how long it takes to get out my system but I've discontinued use of the Hydroxychloroquine and now am taking Ibuprofen (2400mg daily prescribed) to mask the pain and muscle fatigue until I hear back from my rheumy.
Long story short... you are not alone!
I started taking this on 10/28/16 and have experienced every single side effect listed treatment was for autoimmune suppression. sjogrens syndrome, fibromyalgia and raynauds flare up. I was hospitalized for a week bc I suffered terrible muscle atrophy and weakness and couldn't stand up without collapsing I hit rock bottom on 11/1 and was hospitalized for one week three days ago i crashed and burned also went down 7 pounds since taking it and am 5'6" and now weigh 105 pounds. I called my dr on Saturday, 11/26/16 advised my doctor that I was feeling horrible,weak legs were terribly painful and he ignored my concerns. I have stopped taking it now two days and am starting to feel better. I still have terrible blurred vision, buzzing in the ears and of course still weak due to severe muscle atrophy and weight loss but so much better. Get off this stuff!! Its not good
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Jun 2012 • 4 answers
Posted 23 Jul 2013 • 14 answers
Posted 1 Oct 2015 • 1 answer
Posted 6 Mar 2016 • 3 answers
Posted 24 Mar 2016 • 0 answers